• Combined hepatocellular injury and renal tubular necrosis developed in five alcoholic patients who were receiving acetaminophen therapeutically. Two patients were taking doses prescribed by a physician. The hepatitis was characterized by extremely high serum transaminase values that were maximal on admission. Two patients died, and autopsy disclosed hepatic centrizonal necrosis and acute renal tubular necrosis. The three who survived had clinical features typical of acute tubular necrosis. All five had measurable concentrations of acetaminophen in plasma, although measurements were requested on admission only in two patients. When an alcoholic presents with combined hepatic and renal insufficiency, acetaminophen should be considered as a possible inciting agent. This diagnosis should be considered when serum transaminase levels are markedly elevated and when renal failure is due to acute tubular necrosis.
(Arch Intern Med 1985;145:2019-2023)